Non scaring skin lesions
Use of proton pump inhibitors including Esomeprazole may lead to an increased risk of development of skin lesions in sun-exposed areas. The patient should seek medical help promptly, and discontinue the use of Esomeprazole after consultation with the health care professional.
Stomach and intestinal infections
Therapy with proton pump inhibitors including Esomeprazole may lead to increased risk of stomach and intestinal infections such as infections caused by bacteria Campylobacter
The combined use of Esomeprazole strontium with methotrexate
The combined use of PPIs with methotrexate (primarily at high dose) may raise and progress blood levels of methotrexate or its metabolite, probably leading to the condition of harmful effects of the methotrexate. In high-dose methotrexate ingestion, a short-term withdrawal of the proton pump inhibitors including Esomeprazole should be considered in such patients.
Interaction with clopidogrel
The metabolism of clopidogrel can be worsened by combined use with medicines, such as Esomeprazole, that block CYP2C19 activity. The combined use of clopidogrel with Esomeprazole 40 mg reduces the pharmacological action of clopidogrel. Avoid the combined use of Esomeprazole strontium with clopidogrel, which is a prodrug. Blockage of platelet
aggregation by clopidogrel is entirely due to an active metabolite. When using Esomeprazole strontium, consider other alternative anti-platelet therapy.
Increased risk of bone fractures
Patients who are using high-dose, defined as multiple daily doses, and long-term treatment with proton pump inhibitors are at an increased risk. Studies suggest that proton pump inhibitor (PPI) including Esomeprazole therapy may be associated with an enhanced risk for osteoporosis-related fractures
of the hip, spine, or wrist. Such patients should use the lowest dose and shortest duration of proton pump inhibitors therapy appropriate to the suitable condition.
Low levels of magnesium
Patients using proton pump inhibitors including Esomeprazole for at least three months and after a year of therapy are at an increased risk of low levels of magnesium characterized by adverse events such as involuntary contraction
of muscles (tetany
), irregular heartbeat, and seizures
. Proper monitoring of magnesium levels is required before starting therapy with proton pump inhibitors.
Use of Esomeprazole strontium with rifampin
Drugs which induce CYP3A4 or CYP2C19 (such as St. John’s Wort or rifampin) can essentially decrease Esomeprazole levels. Avoid combined use of Esomeprazole strontium with rifampin or St. John’s Wort.
Interference with diagnostic investigations
Blood chromogranin A levels may lead to an increased drug-induced decrease in stomach acidity. The elevated blood chromogranin A levels may cause false positive results in diagnosis for neuroendocrine tumors
. Esomeprazole therapy should be stopped temporarily before assessing blood chromogranin A levels and consider repeating the test if initial blood chromogranin A levels are high. The same practical lab should be used for testing (monitoring) of chromogranin A levels in the blood.
Stomach cancer (concurrent gastric malignancy)
Response according to the symptoms of treatment with Esomeprazole strontium does not prevent the presence of stomach cancer
The Inflammatory mucous membrane of the stomach
Patients who are on long-term treatment with omeprazole are at an increased risk. Such patients may suffer from an increased risk of inflammation of the mucous membrane of the stomach (atrophic gastritis
Swelling in between the kidney tubules
Patients using proton pump inhibitors including Esomeprazole are at an increased risk. Swelling in between the kidney tubules may happen during proton pump inhibitors treatment and is generally associated with a severe allergic reaction without any known cause. Discontinue the use of Esomeprazole if acute interstitial nephritis
Vitamin B-12 deficiency
Regular therapy with any acid-suppressing medicines over a prolonged period (longer than three years) may lead to a deficiency of vitamin
B-12 caused by the absence of hydrochloric acid from the gastric juice (achlorhydria
). A diagnostic approach should be followed if any clinical symptoms consistent with vitamin-B12
deficiency are observed.
Inflammation of the colon
Hospitalized patients who are on proton pump inhibitors therapy are at an increased risk when using this medicine. Studies suggest that PPI therapy like Esomeprazole strontium is related to an increased risk of diarrhea
associated with Clostridium difficile bacteria infection. Proper diagnosis should be considered in patients with the worsening condition of diarrhea associated with inflammation of the colon (Clostridium difficile bacteria infection).